Tornadoes · United States · Missouri · 2017

EF1 tornado, May, Missouri, May 19, 2017

This EF1 tornado ran 2.0 miles across McDonald County on May 19, 2017, touching down at 2:55 PM CDT and reaching 10 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 19, 2017
Touchdown
2:55 PM CDT (19:55 UTC)
Lifted
2:57 PM CDT (19:57 UTC)
On the ground
2 minutes
Path length
2.0 miles (3.3 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
McDonald County
Touchdown point
36.760, -94.560
Lift-off point
36.779, -94.532
Record number
1705191355-01

The damage survey

7 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Multiple rounds of severe thunderstorms over a two day period produced numerous weak tornadoes and wind damage reports across the Missouri Ozarks. Training of storms led to localized heavy rainfall and minor flooding reports.

An EF-1 tornado touched down near the Newton County and McDonald County line southeast of Seneca. The tornado lifted near Highway DD and Eagle Drive. There was roof damage to several homes and outbuilding. Estimated maximum winds were up to 90 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 19, 2:52 PM CDT, 3 minutes earlier.

Area forecast discussion, May 19, 2:52 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
252 PM CDT Fri May 19 2017

.SHORT TERM...(This evening through Saturday)
Issued at 245 PM CDT Fri May 19 2017

An upper level low remains over the Rockies region this afternoon.
The low will slowly spread east into the Plains this evening and
tonight. Ahead a line of storms has already developed across
northeast Oklahoma/southwestern Missouri.

A low level jet has helped the atmosphere recover this afternoon
as MLCAPE values have increased to over 1500J/kg. Expect the line
of storms to continue to lift northeast this afternoon into this
evening.  Additional storms have also developed across southern
Oklahoma and Texas this afternoon this activity will also
spread/expand to the northeast into the western portions of the
area by early/mid evening then spread east across the rest of the
area through the evening into the early overnight hours.

The low level jet will remain out of the south ahead of the low
which will keep an unstable air mass across the area through this
evening, may actually increase some as the air mass to the south
continues to advect north. Theta-E difference are also increasing
across the area as moisture advects north into the area. This will
support a damaging wind risk to 70 mph with both the line
currently pushing into the area and also with any additional line
of storms that spread across the area this evening. 0-3km bulk
shear vectors are and will generally remain out of the northeast
at 30kt which will support a meso vort and spin up tornado risk
with any line segments that can surge to the northeast through the
evening/early overnight hours.

The line of storms should start to spread east of the area by
the early overnight hours. The upper level low will still be to
our west allowing showers and storms to remain possible through
the overnight hours with more light showers occurring during the
day on Saturday.

.LONG TERM...(Saturday Night through Friday)
Issued at 245 PM CDT Fri May 19 2017

A cold front will push through the area by Saturday night. Surface
high pressure and a cooler air mass will then spread into the
area behind the front. The region will stay in northwest flow in
flow through much of next week. This will result in cooler
conditions as highs in the 60s into the lower 70s occur each
afternoon. An upper level disturbance will move through the region
mid week, which will help reinforce the cooler conditions. This
disturbance will also bring some chances for a few showers and
storms to the area Tuesday and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1220 PM CDT Fri May 19 2017

For the KSGF, KJLN, and KBBG TAFS: Showers and storms have
developed across northeaster Oklahoma and will track northeast
across the area this afternoon. This activity is expected to
remain just north of the KBBG area but will likely affect the KJLN
and KSGF sites this afternoon. This activity will spread east of
the TAF sites by late this afternoon. IFR visibilities will be
possible with any storm.

Additional storms are expected to develop across the area this
evening, likely in the form of a line. There will be a risk for
strong winds within this line of storms. IFR conditions will also
be possible with any storm this evening. Showers and a few storms
will remain possible over night as a storm system tracks east
across the region.

Ceilings are expected to lower into the MVFR and possibly the IFR
range Saturday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for MOZ055-066>068-
     077-078-088-089-093-094-101>103.

KS...Flash Flood Watch through Saturday morning for KSZ073-097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, May 19, 11:55 AM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Springfield MO
1155 AM CDT Fri May 19 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1155 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

  Thunderstorms are currently moving northeast across
  northeastern Oklahoma late this morning. This activity is
  expected to continue to track to the northeast and into the
  area this afternoon, affecting portions of southeastern Kansas
  and the Missouri Ozarks generally north of I-44. The stronger
  storms with this activity will have the potential of producing
  hail to the size of quarters and winds up to 60 mph.

  Later this afternoon yet another round of storms are expected
  to develop across Oklahoma and Texas and lift to the
  northeast. A line of storms is expected to develop and spread
  east across the area this evening into tonight. Winds to
  70 mph and hail up to the size of quarters will be the risk
  with the storms. There will also be a tornado risk with any
  surges in the line to the northeast.

  There will also be a risk for flooding as multiple rounds of
  rain are expected today and tonight especially where training
  of storms can develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Storms should come to an end on Saturday, with storm total
  rainfall amounts of 1 to 3 inches. The heaviest rainfall
  amounts and higher flooding potential is expected to occur over
  southeast Kansas and west central Missouri.

  Additional thunderstorms will return Monday as another storm
  system moves in from the northwest.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed this evening into tonight
  across southeastern Kansas and the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, May 19, 12:05 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1205 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND DMG     LIBERAL                 37.56N 94.52W
05/18/2017                   BARTON             MO   EMERGENCY MNGR

            MEDIUM SIZE TREES AND LARGE BRANCHES DOWN
            NEAR LIBERAL. TIME ESTIMATED VIA RADAR.

&&

JLR
Local storm report, May 19, 12:32 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     TORNADO          3 SE SHELL KNOB         36.60N 93.60W
05/19/2017                   BARRY              MO   NWS STORM SURVEY

            EF-0 TORNADO UPROOTED NUMEROUS TREES AND
            DAMAGED DOCKS SOUTHEAST OF SHELL KNOB. OTHER
            DAMAGE OCCURRED ACROSS THE LAKE BUT COULD
            NOT DETERMINE SEVERITY.

&&

BURCHFIELD
Local storm report, May 19, 12:54 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TORNADO          1 S CHADWICK            36.92N 93.06W
05/19/2017                   CHRISTIAN          MO   NWS STORM SURVEY

            EF-0 TORNADO WITH 85 MPH WINDS UPROOTED
            NUMEROUS TREES AND TWO HOMES HAD DAMAGE DUE
            TO TREES FALLING ON THEM.

&&

BURCHFIELD
Local storm report, May 19, 1:11 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
111 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     TSTM WND DMG     ROGERSVILLE             37.12N 93.06W
05/19/2017                   WEBSTER            MO   PUBLIC

            SEVERAL LARGE TREES BLOWN DOWN IN
            ROGERSVILLE. PICTURES WERE FROM SOCIAL
            MEDIA.

&&

MG
Local storm report, May 19, 1:23 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     1 WSW BENNETT SPRINGS   37.72N 92.88W
05/19/2017                   DALLAS             MO   PUBLIC

            SEVERAL LARGE TREES AND BRANCHES WERE BLOWN
            DOWN 3 MILES NE OF WINDYVILLE OR 1 MILE WEST
            OF BENNETT SPRING STATE PARK. PICTURES FROM
            SOCIAL MEDIA. TIME WAS ESTIMATED.

&&

MG
Local storm report, May 19, 2:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TORNADO          8 S POWELL              36.51N 94.20W
05/19/2017                   MCDONALD           MO   NWS STORM SURVEY

            A BRIEF EF-1 TORNADO TOUCHED DOWN ALONG GOLF
            RIDGE ROAD IN SOUTHEASTERN MCDONALD COUNTY
            EAST OF JANE. THE TORNADO PATH WAS ABOUT 1
            MILE LONG AND UP TO 100 YARDS WIDE. THE PEAK
            ESTIMATED WIND SPEEDS WERE BETWEEN 90-95
            MPH. NUMEROUS TREES WERE SNAPPED AND
            UPROOTED. THERE WAS DAMAGE TO SEVERAL HOMES
            WITH WINDOWS AND MINOR ROOF DAMAGE. ONE HOME
            HAD HALF THE ROOF BLOWN OFF.

&&

MG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

7.9 hours before the tornado, 68 km from the path. May 19, 2017.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -80475, lifted condensation level 968 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -97 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-80475 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
-97 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

4.1 hours after it, 68 km from the path. May 20, 2017.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -71392, lifted condensation level 1427 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -186 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-71392 J/kg
Surface CAPE
37 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
-186 m²/s²
0-3 km storm-relative helicity
-113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Grove Municipal Airport (GMJ), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 113 km away, was scanning. The volume nearest the touchdown began at 19:54 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 19, 2017

43 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 191:04 AM CDTEF0Barry, MO0.1100$50,000
May 191:28 AM CDTEF0Taney, MO0.3751$10,000
May 191:30 AM CDTEF1Taney, MO8.7200
May 191:54 AM CDTEF0Greene, MO2.5200$100,000
May 192:00 AM CDTEF0Christian, MO3.0500$100,000
May 192:15 AM CDTEF1Webster, MO2.0300$10,000
May 193:00 AM CDTEF0Wright, MO0.350$5,000
May 193:12 AM CDTEF0Oregon, MO0.8300$50,000
May 194:15 AM CDTEF1Callaway, MO1.650
May 194:23 AM CDTEF0Montgomery, MO4.075
May 193:10 PM CDTEF0Newton, MO4.1300$50,000
May 194:22 PM EDTEF1Crawford, IN0.250$250,000
May 193:23 PM CDTUnratedRunnels, TX0.030
May 193:37 PM CDTEF0Barber, KS0.450
May 193:42 PM CDTEF1Lawrence, MO4.2300$50,000
May 193:53 PM CDTEF0Barber, KS3.0150
May 193:57 PM CDTEF0Lawrence, MO1.0100$5,000
May 194:05 PM CDTEF0Dade, MO0.9100
May 194:11 PM CDTEF0Pratt, KS2.250
May 194:12 PM CDTEF0Dade, MO0.575
May 194:14 PM CDTEF0Pratt, KS4.575
May 194:19 PM CDTEF0Polk, MO0.6100$5,000
May 194:22 PM CDTEF0Kingman, KS0.250
May 194:53 PM CDTEF0Kingman, KS0.350
May 195:10 PM CDTEF0Kingman, KS0.350
May 195:32 PM CDTEF0Reno, KS0.750
May 195:37 PM CDTEF0Reno, KS0.650
May 196:00 PM CDTUnratedArcher, TX0.550
May 196:27 PM CDTEF1Cole, MO0.975
May 197:15 PM CDTEF0Clay, KS0.020
May 197:22 PM CDTUnratedCarter, OK0.250
May 197:24 PM CDTUnratedCarter, OK0.250
May 197:27 PM CDTUnratedColeman, TX0.125
May 197:31 PM CDTUnratedCarter, OK0.250
May 197:47 PM CDTUnratedCarter, OK2.0400
May 197:48 PM CDTEF0Chase, KS0.250
May 198:09 PM CDTEF0Morris, KS0.025
May 198:25 PM CDTEF1Chase, KS0.860
May 198:38 PM CDTEF0Lyon, KS0.025
May 199:32 PM CDTUnratedJohnston, OK1.550
May 199:44 PM CDTUnratedJohnston, OK2.050
May 199:56 PM CDTUnratedJohnston, OK6.050
May 1910:13 PM CDTUnratedCoal, OK3.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.